Utah, 2007

Winter Storm and Winter Weather in Utah, February 27 to 28, 2007

February 27 to 28, 2007 · NWS GJT · 3 events in 3 counties and zones

A Pacific storm system brought significant amounts of snow and strong winds to much of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific storm system brought significant amounts of snow and strong winds to much of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 26, 3:02 PM MST, 8 hours 58 minutes earlier.

Area forecast discussion, Feb 26, 3:02 PM MST, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
302 PM MST MON FEB 26 2007

...SIGNIFICANT WINTER WEATHER TO HIT EASTERN UTAH AND WESTERN
COLORADO TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT...

.SHORT-TERM (TONIGHT THROUGH WEDNESDAY)...
TONIGHT...SNOW SHOWERS DIMINISHED THROUGHOUT THE DAY. ONLY OROGRAPHIC
SHOWERS REMAIN AND THOSE ARE ASSOCIATED WITH A RELATIVELY
DISORGANIZED BAND...MAYBE A WARM FRONTAL BAND....THAT IS WAVING TO
THE NORTHEAST. SE UTAH AND SW CO ALREADY CLEARED OF PCPN AND MOST
CLOUDS. CENTRAL AND NWRN CO SHOULD SE THESE SPOTTY SHOWERS THROUGH
TONIGHT...BUT LITTLE ACCUMULATION IS EXPECTED.  LATE TONIGHT...MODELS
STILL TRY TO INCREASE CLOUDS AND SNOW OVER THE SAN JUANS...BUT THERE
IS NOTHING ON SATELLITE OR IN THE RUC TO SUPPORT IT...SO EDITED MOST
OF THOSE OUT...KEEPING ONLY LOW ORGPHC POPS OVER THE HIGHEST MTS.

TUE AND TUE NIGHT...A STRONG TROUGH AND COLD FRONT MOVE INTO UTAH TUE
MORNING AND REACH NE UTAH AND NW CO TUE AFTERNOON. THE SYSTEM WEAKENS
SOMEWHAT TUESDAY WITH MODELS SHOWING 2 DISTINCT SHORTWAVES MOVING
THROUGH EASTERN UT AND NW CO TUE AFTERNOON AND NIGHT. AN AREA OF GOOD
FRONTOGENESIS AND INSTABILITY IS PROJECTED THROUGH THE NORTHERN HALF
OF THE FORECAST AREA TUE AFTERNOON THE MAIN UPLIFT AND SUPPOR FOR
WEATHER MAY SHIFT MORE TO THE SOUTH LATE TUE NGT...BUT SOME
UNCERTAINTY REMAINS ABOUT HOW MUCH CLEARING WILL OCCUR OVER NE UT AND
NW CO.

ON WED...NAM PRODUCES A CLOSED 700 MB LOW OVER UT AND MOVES IT ACROSS
CENTRAL CO...WHILE GFS TAKES THIS FEATURE THRU CENTRAL WY. BOTH
SOLUTIONS KEEP ALL THE INGREDIENTS FOR SIGNIFICANT SNOWFALL OVER THE
AREA. A FRONTAL BAND SEEMS TO STALL OVER CENTRAL CO WITH GOOD JET
SUPPORT ABOVE IT AND PLENTY OF MOISTURE AND OROGRAPHCIALLY FAVORABLE
WINDS.

HEADLINES...HAVE DECIDED TO GO WITH A WINTER STORM WATCH FOR THE
MOUNTAINS OF NE UT AND NW AND CENTRAL CO FOR TUE AFTERNOON THRU
WEDNESDAY NIGHT. WITH A LATER ARRIVAL OF WEATHER IN THE SOUTH...HAVE
ISSUED A WINTER STORM WATCH FOR THE MOUNTAINS OF SE UTAH AND SW
COLORADO TUE NIGHT THROUGH WED NIGHT. BELIEVE ALL THE INGREDIENTS ARE
THERE FOR A FOOT OF MORE OF SNOW IN THE MOUNTAINS DURING THAT PERIOD.
ALSO...700 MB TEMPS DROP TO -8 OF COLDER OVER THE NORTHERN HALF OF
THE AREA TUES NIGHT AND WED. A WINTER PRODUCE MAY BE NEED FOR UT ZONE
24 AND CO ZONES 1 AND 2.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
THE GFS...NAM AND ECMWF WERE IN GOOD AGREEMENT TODAY.

WEDNESDAY NIGHT-THURSDAY: AS MENTIONED IN THE PREVIOUS DISCUSSION...
MODELS SHOWED COLD FRONT OVER THE SOUTHERN ZONES OF THE CWFA BY
EVENING. DIVERGENCE ALOFT ASSOCIATED WITH ZONAL JET JUST SOUTH OF THE
CO BORDER WILL INTERACT WITH THE FRONT TO BRING BEST CHANCES TO THE
SOUTH ON WEDNESDAY NIGHT INTO THURSDAY.

THURSDAY NIGHT-SATURDAY NIGHT: BUILDING RIDGE OVER THE WEST COAST
WILL CAUSE MOISTURE TO SHIFT NORTH WHERE OROGRAPHICS WILL PROVIDE
LIFT FOR CONTINUED SNOW ACCUMULATIONS IN THE CENTRAL AND NORTHERN
MOUNTAINS.

SUNDAY-MONDAY: FLAT RIDGE OVER THE AREA WILL BRING DRY CONDITIONS.

TEMPERATURES WILL BE COOLER THAN NORMAL BEHIND THE COLD FRONT AT THE
END OF THE WEEK...RETURNING TO NEAR NORMAL ON SATURDAY BEFORE RISING
TO ABOVE NORMAL SUNDAY AND MONDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH TUE AFTERNOON THROUGH WED NIGHT FOR
      MOUNTAINS OF NORTHERN AND CENTRAL CO...ZNS 3/4/5/9/10/12/13.
   ...WINTER STORM WATCH TUE NIGHT THROUGH WED NIGHT FOR MOUNTAINS
      OF SOUTHWEST COLORADO...ZNS 17/18/19.
.UT...WINTER STORM WATCH TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT
      FOR MOUNTAINS OF NORTHEAST UT...ZNS 23/25.
   ...WINTER STORM WATCH TUE NIGHT THROUGH WED NIGHT FOR MOUNTAINS
      OF SOUTHEAST UTAH...ZN 28.

CJC/NL
Hazardous weather outlook, Feb 26, 11:51 AM MST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1151 AM MST MON FEB 26 2007

COZ001>014-017>023-UTZ022>025-027>029-270200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
1151 AM MST MON FEB 26 2007

...UPDATED AS SNOW ADVISORY ALLOWED TO EXPIRE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS WILL SLOWLY DIMINISH THROUGHOUT THIS EVENING
WITH UP TO 2 INCHES OF ADDITIONAL ACCUMULATION POSSIBLE ON WEST
FACING SLOPES ONLY.

GUSTY WEST WINDS TO 35 MPH AT HIGHER ELEVATIONS WILL DECREASE AS
WELL...BUT AREAS OF BLOWING SNOW WILL STILL PRODUCE LOWER VISIBILITY
AND DIFFICULT DRIVING OVER THE HIGH MOUNTAIN PASSES OF
NORTHWEST AND CENTRAL COLORADO.

AFTER MIDNIGHT TONIGHT...SNOWFALL WILL INCREASE IN THE EASTERN UINTA
MOUNTAINS OF NORTHEAST UTAH AS THE NEXT PACIFIC STORM APPROACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL MOVE INTO THE AREA TUESDAY AFTERNOON AND
EVENING AND POSSIBLY BRING STEADY SNOW ALONG AND BEHIND THE FRONT.
HEAVY SNOW MAY DEVELOP IN THE EASTERN UINTA MOUNTAINS ON TUESDAY...
AND SPREAD EAST TO THE NORTHWESTERN MOUNTAINS OF COLORADO TUESDAY
NIGHT AND WEDNESDAY. UNSETTLED AND MUCH COOLER WEATHER WITH A
CHANCE OF SNOW WILL CONTINUE THURSDAY AND FRIDAY BEFORE ENDING ON
SATURDAY. BE SURE TO MONITOR THE LATEST FORECASTS AND BE PREPARED FOR
WINTER WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL TO THE GRAND JUNCTION WEATHER
OFFICE.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
February 27, 12:00 AM MST to February 28, 12:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches occurred and frequent wind gusts of 25 to 50 mph caused blowing and drifting snow.

Winter Storm, La Sal & Abajo Mountains

When
February 27, 6:00 PM MST to February 28, 1:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall of 8 to 12 inches occurred, with 12 inches common over half of the area. Frequent wind gusts of 30 to 45 mph caused blowing and drifting snow. A wind gust of 77 mph was recorded at La Sal Mountain.

Winter Storm, Canyonlands / Natural Bridges

When
February 28, 12:00 AM MST to 12:00 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall of 6 to 9 inches occurred and frequent wind gusts of 20 to 35 mph caused blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15229, 15227, 15228.